1. sinkhole

    sinkhole Registered User

    Jan 28, 2015
    269
    Does anyone here have any experience of Tramadol withdrawal symptoms?

    My mother was on 100mg four times a day for at least 10 years and it abruptly stopped when she was admitted to hospital in early January on the advice of a consultant there (who said nobody over the age of 65 should be prescribed it!). It was replaced with Paracetamol, which I don't think was adequate at all and then she started taking Donepezil for the dementia at the beginning of February, which has possibly compounded the problems.

    She is currently experiencing extreme anxiety and stomach/bowel issues, which was not unexpected but they are quite severe, to the extent that an ambulance had to be called yesterday to check there wasn't something more serious going on (seemed to be reasonably OK as they didn't admit her).

    I'm trying to manage all of this remotely as I don't live anywhere near her but she has a live-in carer now who is doing the best she can in the circumstances.

    I have organised a meeting with the GP on Tuesday to do a full meds review but I'd like to be as prepared as I can for that as I have very little confidence in that practise. The last 'meds review' they carried out lasted a grand total of 5 minutes and the GP prescribed Promethazine, which is an anti-histamine, which he claimed would help.

    Any advice or experience of these particular meds would be useful.
     
  2. charlie10

    charlie10 Registered User

    Dec 20, 2018
    262
    sorry I have no experience to help with us, but just wanted to say I understand how hard it is when you're a remote carer.....when you can't see for yourself your mind goes over every possibility, however unlikely! Good luck with the GP visit and don't let him off the hook until you have asked all your questions and are satisfied with what he says :)
     
  3. Cap'n Grimm

    Cap'n Grimm Registered User

    Feb 6, 2019
    11
    #3 Cap'n Grimm, Feb 11, 2019
    Last edited: Feb 11, 2019
    I have a small amount of experience with this. A friend who worked for me was abusing tramadol habitually. Eventually we managed to get him into a rehabilitation program. They put him on methadone replacement therapy.

    Now I have no idea how much 100mg four times a day is. He may have been using a lot more. But before he was able to start the methdone he had to be clean of tramadol for 24 hours. I can tell you it messed him up pretty bad. High levels of nausea, stomach cramps and anxiety as you described.

    Tramadol is an opiate. And if your mother has been using it for so long I’m a bit surprised that they’ve taken her off it without a suitable replacement or decreasing her dosage. You might want to ask the doctor about this.

    It’s also important that if you have any tramadol left DO NOT be tempted to her give her any, even to ease her suffering. The body builds up tolerance to opiates but also loses it quickly. Giving her any could lead to accidental overdose.

    I’m no doctor. So definitely consult with a professional.
     
  4. sinkhole

    sinkhole Registered User

    Jan 28, 2015
    269
    Thanks. Yes, we are having a meeting with the GP tomorrow and I'll be making sure I get some proper answers to these questions and more as it seems irresponsible for the hospital to withdraw a drug like this without consulting the GP first or at least putting a plan in place to manage the withdrawal.

    The trouble is there seems to be no joined up thinking in the NHS and it's left to the patient or their family to sort out the mess. I suspect your friend must have been taking a lot more than a 'normal' dose and I'm sure methadone isn't the answer for my mum but I'm also pretty sure paracetamol isn't a suitable replacement to manage the pain an opioid was originally prescribed for.
     
  5. 70smand

    70smand Registered User

    Dec 4, 2011
    252
    Female
    Essex
    Tramadol is no longer a popular drug of choice for pain and I think maybe due to problems with dependency and abuse, but I don’t think it should have been stopped abruptly without weaning your mum off it and paracetamol is nowhere near as strong. I also think the guidelines suggest not to use it in the over 65s but if your mum has been on it for years without problems then it would be strange for a dr to suddenly just stop it, and definitely not to replace it with something stronger than paracetamol, which is often effective alongside other pain killers.
     
  6. Sam Luvit

    Sam Luvit Registered User

    Oct 19, 2016
    5,243
    East Sussex
    So long as there is pain, Tramadol is not addictive. It becomes a problem if taken when there is no pain. The dosage you’ve described is fairly high & used for severe pain. If her pain is not severe, it could create dependency (it is an opiate based drug)

    For some reason, paracetamol seems to work much better with Alzheimer’s patients than it does for the rest of us. One paracetamol wouId knock Mum our for the night

    My experience of GP’s & meds reviews are not good. I can only suggest you make sure you put your request for a review in writing & then google what the changes are. If your mum is under a consultant, maybe you could email them with the GP’s revised med review
     
  7. sinkhole

    sinkhole Registered User

    Jan 28, 2015
    269
    We had a different GP visit today and review the medication and it actually went very well. She's going to prescribe Butec patches for the pain relief and gave us a couple of suggestions which gave me some confidence that they might actually want to help my mum (which was not evident with the last two GPs I've met from that surgery).

    The memory clinic is also going to visit tomorrow as we felt someone from that team needs to see her now and make sure the donepezil isn't doing more harm than good.

    All things considered, a better day than a lot of others we've had recently!
     

Share This Page

  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.
  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.